MAUDE Adverse Event Report: STRYKER GMBH LOCKING COMPRESSION PLATE BROAD AXSOS 3 16 HOLE / L299MM 5.0MM LOCKING; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING COMPRESSION PLATE BROAD AXSOS 3 16 HOLE / L299MM 5.0MM LOCKING; PLATE, FIXATION, BONE
Model Number 627576S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/30/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "the surgeon removed a broken axsos plate on (b)(6) 2022.Plate had been recovered.Plate was sterile packed and implanted on (b)(6) 2022.The surgeon reported the patient stating she had been walking 2 miles a day.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the plate is broken as complained.The device inspection revealed the following: the visual inspection has shown that the plate is broken apart on the fourth locking hole.The breakage of the plate can also be confirmed on the received x-rays.The microscopic examination of the fracture surface reveals the fracture to be a typical fatigue fracture evident by a smooth topography.The origin of the crack was at the upper right corner of the locking hole and there are progression lines in this area visible.The rest of the fracture face has the typical view of a fatigue fracture with an uniform fine-grained texture.The relevant dimensions were as far as possible checked and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for a medical opinion with following feedback: "no obvious technical failures can be seen.There are some patient related factors which assumingly have contributed to the failure of the plate.First of all the patients age.At that age the bone quality and the capability of restoration of bone is definitely reduced.Then we have ¿kissing¿ prostheses of the hip and (stem) of the knee joint.The ¿working range¿ of the bone is only a few centimeters.Instead of distributing the load on the whole plate - due to the stiff hip and knee joint stem - movement and thus energy transfer is only possible at the short bone area in between the prostheses.This is probably the most relevant factor, here.I would recommend to add a second plate at the medial circumference of the femur to exclude high loads on the plate.I fear that although additional measurements have been taken with the cerclage the outcome (breakage) may become the same." based on investigation, the root cause of the breakage was attributed to a patient related issue.Different patient related factors did result in fatigue failure of the plate.If more information is provided, the case will be reassessed.

Brand Name
LOCKING COMPRESSION PLATE BROAD AXSOS 3 16 HOLE / L299MM 5.0MM LOCKING
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15112466
Report Number0008031020-2022-00364
Device Sequence Number5589479
Product Code HRS
UDI-Device Identifier07613327135138
UDI-Public07613327135138
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K162439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2025
Device Model Number627576S
Device Catalogue Number627576S
Device Lot NumberD61662
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/02/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date07/27/2022
Supplement Report FDA Received Date09/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale